Inclusions of General Shapes Having Constant Field Inside the Core and NonElliptical Neutral Coated Inclusions With Anisotropic Conductivity

Abstract

For certain shapes of inclusions embedded in a body, the field inside the inclusion is uniform for some boundary condition. We provide a construction scheme for inclusions of general shapes having such a uniformity property in two dimensions based on the conformal mapping technique for the potential problem. Using this complex analysis method, we also design nonelliptical neutral coated inclusions with anisotropic conductivity. Neutral coated inclusions do not perturb a background uniform field when they are inserted into a homogeneous matrix. Although coated inclusions of various shapes are neutral to a single field, only concentric ellipses or confocal ellipsoids can be neutral to all uniform fields. This paper presents our work relating to the construction of nonelliptical coated inclusions with anisotropic conductivity in two dimensions that are neutral to all uniform fields, where the assignment of the flux condition on the boundary of the core depends on the applied background field. Using these neutral inclusions, we obtain cylindrical neutral inclusions in three dimensions, with no flux applied to the boundary of the core and with the anisotropic conductivity function of the shell given in accordance with the background uniform field.

Keywords

  1. neutral inclusion
  2. antiplane elasticity
  3. anisotropic conductivity
  4. $E_\Omega$-inclusion

MSC codes

  1. 35Q74
  2. 35B30

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
G. Alessandrini, L. Rondi, E. Rosset, and S. Vessella, The stability for the Cauchy problem for elliptic equations, Inverse Problems, 25 (2009), 123004, https://doi.org/10.1088/0266-5611/25/12/123004.
2.
A. Alù and N. Engheta, Achieving transparency with plasmonic and metamaterial coatings, Phys. Rev. E, 72 (2005), 0166623, https://doi.org/10.1103/PhysRevE.72.016623.
3.
H. Ammari, H. Kang, H. Lee, M. Lim, and S. Yu, Enhancement of near cloaking for the full Maxwell equations, SIAM J. Appl. Math., 73 (2013), pp. 2055--2076, https://doi.org/10.1137/120903610.
4.
Y. A. Antipov, Slit maps in the study of equal-strength cavities in $n$-connected elastic planar domains, SIAM J. Appl. Math., 78 (2018), pp. 320--342, https://doi.org/10.1137/17M1120919.
5.
P. Bardsley, M. S. Primrose, M. Zhao, J. Boyle, N. Briggs, Z. Koch, and G. W. Milton, Criteria for guaranteed breakdown in two-phase inhomogeneous bodies, Inverse Problems, 33 (2017), 085006, https://doi.org/10.1088/1361-6420/aa76c5.
6.
M. A. Brilleslyper, M. J. Dorff, J. M. McDougall, J. S. Rolf, L. E. Schaubroek, R. L. Stankewitz, and K. Stephenson, Explorations in Complex Analysis, Classroom Resource Materials 40, Mathematical Association of America, Washington, DC, 2012, https://www.maa.org/press/books/explorations-in-complex-analysis.
7.
G. P. Cherepanov, Inverse problems of the plane theory of elasticity: PMM vol. 386, no. 6, 1974, pp. 963--979, J. Appl. Math. Mech., 38 (1974), pp. 915--931, https://doi.org/10.1016/0021-8928(75)90085-4.
8.
D. Choi, J. Kim, and M. Lim, Geometric Multipole Expansion and Its Application to Neutral Inclusions of General Shape, preprint, https://arxiv.org/abs/1808.02446, 2018.
9.
J. D. Eshelby, The determination of the elastic field of an ellipsoidal inclusion, and related problems, Proc. Roy. Soc. Ser. A, 241 (1957), pp. 376--396, https://doi.org/10.1098/rspa.1957.0133.
10.
J. D. Eshelby, Elastic inclusions and inhomogeneities, in Progress in Solid Mechanics, Vol. II, I. N. Sneddon and R. Hill, eds., North-Holland, Amsterdam, 1961, pp. 87--140.
11.
Y. Grabovsky and R. V. Kohn, Microstructures minimizing the energy of a two phase elastic composite in two space dimensions. I. The confocal ellipse construction, J. Mech. Phys. Solids, 43 (1995), pp. 933--947, https://doi.org/10.1016/0022-5096(95)00016-C.
12.
Y. Grabovsky and R. V. Kohn, Microstructures minimizing the energy of a two phase elastic composite in two space dimensions. II: The Vigdergauz microstructure, J. Mech. Phys. Solids, 43 (1995), pp. 949--972, https://doi.org/10.1016/0022-5096(95)00017-D.
13.
F. Guevara Vasquez, G. W. Milton, and D. Onofrei, Active exterior cloaking for the $2$D Laplace and Helmholtz equations, Phys. Rev. Lett., 103 (2009), 073901, https://doi.org/10.1103/PhysRevLett.103.073901.
14.
Z. Hashin, The elastic moduli of heterogeneous materials, J. Appl. Mech., 29 (1962), pp. 143--150, https://doi.org/10.1115/1.3636446.
15.
Z. Hashin, Large isotropic elastic deformation of composites and porous media, Internat. J. Solids Structures, 21 (1985), pp. 711--720, https://doi.org/10.1016/0020-7683(85)90074-5.
16.
Z. Hashin and S. Shtrikman, A variational approach to the theory of the effective magnetic permeability of multiphase materials\bblindexHashin--Shtrikman variational principles, J. Appl. Phys., 33 (1962), pp. 3125--3131, https://doi.org/10.1063/1.1728579.
17.
P. Jarczyk and V. Mityushev, Neutral coated inclusions of finite conductivity, Proc. Roy. Soc. Ser. A, 468 (2012), pp. 954--970, https://doi.org/10.1098/rspa.2011.0230.
18.
S. Jiménez, B. Vernescu, and W. Sanguinet, Nonlinear neutral inclusions: Assemblages of spheres, Internat. J. Solids Structures, 50 (2013), pp. 2231--2238, https://doi.org/10.1016/j.ijsolstr.2013.03.036.
19.
H. Kang, Conjectures of Pólya--Szegö and Eshelby, and the Newtonian potential problem: A review, Mech. Mater., 41 (2009), pp. 405--410, https://doi.org/10.1016/j.mechmat.2009.01.019.
20.
H. Kang, E. Kim, and G. W. Milton, Inclusion pairs satisfying Eshelby's uniformity property, SIAM J. Appl. Math., 69 (2008), pp. 577--595, https://doi.org/10.1137/070691358.
21.
H. Kang, E. Kim, and G. W. Milton, Sharp bounds on the volume fractions of two materials in a two-dimensional body from electrical boundary measurements: The translation method, Calc. Var. Partial Differential Equations, 45 (2012), pp. 367--401, https://doi.org/10.1007/s00526-011-0462-3.
22.
H. Kang and H. Lee, Coated inclusions of finite conductivity neutral to multiple fields in two-dimensional conductivity or anti-plane elasticity, European J. Appl. Math., 25 (2014), pp. 329--338, https://doi.org/10.1017/S0956792514000060.
23.
H. Kang, H. Lee, and S. Sakaguchi, An over-determined boundary value problem arising from neutrally coated inclusions in three dimensions, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 16 (2016), pp. 1193--1208, https://doi.org/10.2422/2036-2145.201502_010.
24.
H. Kang and X. Li, Construction of Weakly Neutral Inclusions of General Shape by Imperfect Interfaces, preprint, https://arxiv.org/abs/1805.02215, 2018.
25.
H. Kang and G. W. Milton, Solutions to the Pólya--Szegö conjecture and the Weak Eshelby Conjecture, Arch. Ration. Mech. Anal., 188 (2008), pp. 93--116, https://doi.org/10.1007/s00205-007-0087-z.
26.
M. Kerker, Invisible bodies, J. Opt. Soc. Amer., 65 (1975), pp. 376--379, https://doi.org/10.1364/JOSA.65.000376.
27.
K. Kim and M. Lim, An Extension of the Eshelby Conjecture to Domains of General Shape, preprint, https://arxiv.org/abs/1807.09981, 2018.
28.
V. A. Kozlov, V. G. Mazp̧rimeya, and A. V. Fomin, An iterative method for solving the Cauchy problem for elliptic equations, Zh. Vychisl. Mat. i Mat. Fiz., 31 (1991), pp. 64--74.
29.
N. Landy and D. R. Smith, A full-parameter unidirectional metamaterial cloak for microwaves, Nature Materials, 12 (2013), pp. 25--28, https://doi.org/10.1038/nmat3476.
30.
L. Liu, Effective conductivities of two-phase composites with a singular phase, J. Appl. Phys., 105 (2009), 103503, https://doi.org/10.1063/1.3110026.
31.
L. Liu, Solutions to the periodic Eshelby inclusion problem in two dimensions, Math. Mech. Solids, 15 (2010), pp. 557--590, https://doi.org/10.1177/1081286509104492.
32.
L. Liu, R. James, and P. Leo, New Extremal Inclusions and Their Applications to Two-Phase Composites, preprint, 2008.
33.
L. Liu, R. D. James, and P. H. Leo, Periodic inclusion-matrix microstructures with constant field inclusions, Metallurgical Materials Trans. A, 38 (2007), pp. 781--787, https://doi.org/10.1007/s11661-006-9019-z.
34.
L. P. Liu, Solutions to the Eshelby conjectures, Proc. Roy. Soc. Ser. A, 464 (2008), pp. 573--594, https://doi.org/10.1098/rspa.2007.0219.
35.
L. P. Liu, Hashin--Shtrikman bounds and their attainability for multi-phase composites, Proc. Roy. Soc. Ser. A, 466 (2010), pp. 3693--3713, https://doi.org/10.1098/rspa.2009.0554.
36.
Y. Luo, J. Zhang, H. Chen, L. Ran, B.-I. Wu, and J. A. Kong, A rigorous analysis of plane-transformed invisibility cloaks, IEEE Trans. Antenn. Propag., 57 (2009), pp. 3926--3933, https://doi.org/10.1109/TAP.2009.2027824.
37.
J. C. Maxwell, A Treatise on Electricity and Magnetism, Vol. 2, Clarendon Press, Oxford, UK, 1873.
38.
D. A. B. Miller, On perfect cloaking, Optics Express, 14 (2006), pp. 12457--12466, https://doi.org/10.1364/OE.14.012457.
39.
G. W. Milton, The Theory of Composites, Cambridge Monogr. Appl. Comput. Math. 6, Cambridge University Press, Cambridge, UK, 2002.
40.
G. W. Milton and S. K. Serkov, Neutral coated inclusions in conductivity and anti-plane elasticity, Proc. Roy. Soc. Ser. A, 457 (2001), pp. 1973--1997, https://doi.org/10.1098/rspa.2001.0796.
41.
H.-M. Nguyen, Cloaking via anomalous localized resonance for doubly complementary media in the quasistatic regime, J. Eur. Math. Soc. (JEMS), 17 (2015), pp. 1327--1365, https://doi.org/10.4171/JEMS/532.
42.
H.-M. Nguyen and Q.-H. Nguyen, Discreteness of interior transmission eigenvalues revisited, Calc. Var. Partial Differential Equations, 56 (2017), 51, https://doi.org/10.1007/s00526-017-1143-7.
43.
A. N. Norris, F. A. Amirkulova, and W. J. Parnell, Active elastodynamic cloaking, Math. Mech. Solids, 19 (2014), pp. 603--625, https://doi.org/10.1177/1081286513479962.
44.
J. O'Neill, Ö. Selsil, R. C. McPhedran, A. B. Movchan, and N. V. Movchan, Active cloaking of inclusions for flexural waves in thin elastic plates, Quart. J. Mech. Appl. Math., 68 (2015), pp. 263--288, https://doi.org/10.1093/qjmam/hbv007.
45.
S. D. Poisson, Second mémoire sur la théorie de magnétisme, Mém. Acad. Royale Sciences Inst. France, 5 (1826), pp. 488--533.
46.
C.-Q. Ru and P. Schiavone, On the elliptic inclusion in anti-plane shear, Math. Mech. Solids, 1 (1996), pp. 327--333, https://doi.org/10.1177/108128659600100304.
47.
M. Selvanayagam and G. V. Eleftheriades, An active electromagnetic cloak using the equivalence principle, IEEE Antennas Wireless Propagation Lett., 11 (2012), pp. 1226--1229, https://doi.org/10.1109/LAWP.2012.2224840.
48.
G. P. Sendeckyj, Elastic inclusion problems in plane elastostatics, Internat. J. Solids Structures, 6 (1970), pp. 1535--1543, https://doi.org/10.1016/0020-7683(70)90062-4.
49.
A. Sihvola, Electromagnetic Mixing Formulae and Applications, IEEE Electromagnetic Waves Ser. 47, IEEE Computer Society Press, Silver Spring, MD, 1999.
50.
A. H. Sihvola, On the dielectric problem of isotropic sphere in anisotropic medium, Electromagnetics, 17 (1997), pp. 69--74, https://doi.org/10.1080/02726349708908516.
51.
I. I. Vabiščevič, On the solutions of the Cauchy problem for the Laplace equation in a doubly connected domain, Dokl. Akad. Nauk SSSR, 241 (1978), pp. 1257--1260.
52.
S. Vigdergauz, Integral equation of the inverse problem of the plane theory of elasticity, J. Appl. Math. Mech., 40 (1976), pp. 518--522, https://doi.org/10.1016/0021-8928(76)90046-0.
53.
S. Xi, H. Chen, B.-I. Wu, and J. A. Kong, One-directional perfect cloak created with homogeneous material, IEEE Microw. Wireless Components Lett. 19 (2009), pp. 131--133, https://doi.org/10.1109/LMWC.2009.2013677.
54.
X. Zhou and G. Hu, Design for electromagnetic wave transparency with metamaterials, Phys. Rev. E, 74 (2006), 026607, https://doi.org/10.1103/PhysRevE.74.026607.
55.
X. Zhou and G. Hu, Acoustic wave transparency for a multilayered sphere with acoustic metamaterials, Phys. Rev. E, 75 (2007), 046606, https://doi.org/10.1103/PhysRevE.75.046606.
56.
X. Zhou, G. Hu, and T. Lu, Elastic wave transparency of a solid sphere coated with metamaterials, Phys. Rev. B, 77 (2008), 024101, https://doi.org/10.1103/PhysRevB.77.024101.

Information & Authors

Information

Published In

cover image SIAM Journal on Applied Mathematics
SIAM Journal on Applied Mathematics
Pages: 1420 - 1440
ISSN (online): 1095-712X

History

Submitted: 21 February 2019
Accepted: 19 March 2020
Published online: 8 June 2020

Keywords

  1. neutral inclusion
  2. antiplane elasticity
  3. anisotropic conductivity
  4. $E_\Omega$-inclusion

MSC codes

  1. 35Q74
  2. 35B30

Authors

Affiliations

Funding Information

KAIST https://doi.org/10.13039/501100007107
National Research Foundation of Korea https://doi.org/10.13039/501100003725 : 2016R1A2B4014530, 2019R1F1A1062782
National Science Foundation https://doi.org/10.13039/100000001 : DMS-1211359, DMS-1814854

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.